Thunderstorm Wind, Natrona
- When
- July 25, 4:36 PM MST
- Where
- Natrona County, Natrona Co Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.900, -106.467
m. m.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A line of strong thunderstorms moved west to east across Natrona County between 4:30 p.m. and 6:30 p.m. These storms originated over the Bighorn mountains of Wyoming and rapidly intensified near the Natrona County International Airport, 6 miles west of Casper, where a 54 kt wind gust was reported. The airport received nearly an inch of rain between 5:35 p.m. and 6:05 p.m. The storms hit the Casper area between 5:50 p.m. and 6:20 p.m. with similar strong outflow winds followed by reports of up to 1.44 inches of rainfall over this 30 minute period. The brief torrent of rain produced flooding on the north side of downtown Casper, shutting down portions of Interstate 25. Portions of Poplar and McKinley streets near the interstate were also blocked with water and mud, which in some cases flowed into business buildings. The strong outflow winds that preceded the storm snapped the top of a cottonwood tree off of its 18 inch diameter trunk and ripped a sheet metal roof off a RV storage shed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 25, 1:11 PM MST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 211 PM MDT MON JUL 25 2005 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT... COLD FRONT NOW PARKED OVER CENTRAL WYOMING LATE THIS AFTERNOON WILL GET A SECONDARY SURGE SOUTH EARLY THIS EVENING. SHORT WAVE ENERGY CONTINUES TO DIVE SOUTHEAST FROM NORTHERN ID WITH ADDED UPPER JET SUPPORT AS WELL OVERUNNING THIS FRONT. INSTABILITY CONTINUING TO INCREASE ACROSS THE REGION WITH 1000-2000 J/KG OF CAPES INTO THE FAR WEST. THIS IS WHERE THUNDERSTORMS INITIATED EARLY THIS AFTERNOON AND CONTINUE TO DEVELOP WITH ACTIVITY NOW WORKING EAST INTO THE BASINS. WITH THIS UPPER SUPPORT COMBINED WITH ADDED UPSLOPE FLOW...HAVE RAISED PRECIP CHANCES IN THE CENTRAL AND NORTH TONIGHT. A FEW STRONG STORMS WILL BE POSSIBLE INTO THE EVENING WITH SOME HAIL AND GUSTY WINDS ESPECIALLY FROM THE WESTERN MOUNTAINS INTO THE CENTRAL BASINS CLOSER TO FRONT. SHOWER POTENTIAL SHOULD CONTINUE IN THE NORTH AND CENTRAL ALL NIGHT AHEAD OF APPROACHING TROUGH. TROUGH PASSES TO THE SOUTHEAST AROUND 18Z TUESDAY AND SO THINGS SHOULD BE ON A DRYING TREND FROM NORTHWEST TO SOUTHEAST DURING THE MORNING. LATEST NAM CONTINUES TO INDICATE SOME LINGERING INSTABILITY HANGING BACK ACROSS THE SOUTHERN ABSAROKAS AND UPPER WIND RIVER BASIN TUESDAY AFTERNOON...SO SEE NO REASON TO REMOVE THUNDER CHANCES INTO THE AFTERNOON IN THIS REGION. UPPER HEIGHTS BUILD ON WEDNESDAY WITH A DRY WESTERLY FLOW DEVELOPING. THERFORE A RETURN TO DRY CONDITIONS WITH A WARMING TREND. .LONG TERM...THURSDAY THROUGH MONDAY... IT APPEARS MORE AND MORE LIKELY THAT THE MONSOON WILL RETURN BY THE WEEKEND WITH ANOTHER ROUND OF POTENTIALLY SIGNIFICANT SHOWERS AND THUNDERSTORMS. RIDGE HOLD OVERHEAD THROUGH THURSDAY WITH A DRY DAY. LEFT ISOLATED THUNDERSTORMS IN THE NORTHWEST MTNS BUT THIS SEEMS IFFY AT BEST WITH GFS SHOWING DRY MID LEVELS AND LIMITED IF ANY INSTABILITY. CHANGES BEGIN TO SHOW UP FRIDAY AS 4-CORNERS HIGH BEGINS TO REBUILD ALLOWING SEEPAGE OF MOISTURE NWD INTO WESTERN WYOMING LATE IN THE DAY. BY SATURDAY...MOISTURE FLOW IS INCREASING WITH ISOLATED TO POTENTIALLY SCATTERED COVERAGE. SUNDAY IS SHAPING UP TO BE THE WETTEST DAY IF THE GFS AND EUROPEAN ARE RIGHT WITH RIGHT ENTRANCE REGION JET DYNAMICS ACTING ON STRONG MOISTURE PLUME AND POSSIBLE GREAT BASIN TROUGH FOCUSING CONVECTION. MONDAY IS A TOUGH CALL BUT HAVE LEFT SOME LINGERING POPS IN THE EAST IN THE MORNING AND CONFINED AFTERNOON CONVECTION TO THE FAR WEST. WILL HAVE TO SEE TONIGHT IF MONSOON WILL QUICKLY RELOAD FOR EARLY NEXT WEEK OR IF WELL GET A COUPLE DRY DAYS. TEMPERATURES SHOULD COOL LATE IN THE WEEKEND WITH CONSIDERABLE CLOUD COVER...SHOWERS AND ANOTHER FRONTAL PASSAGE. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...FRIEDERS LONG TERM...SKRBAC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 721 AM MDT MON JUL 25 2005 WYZ001>020-022>030-261200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 721 AM MDT MON JUL 25 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT MOVING SOUTHWARD THROUGH WYOMING TODAY AND TONIGHT WILL BE THE FOCUS OF A FEW STRONGER STORMS ACROSS THE REGION. THESE STORMS COULD PRODUCE BRIEF PERIODS OF HEAVY RAINFALL... SMALL HAIL...WIND GUSTS OF 40 TO 50 MPH...AND FREQUENT LIGHTNING. NORTH WINDS BEHIND THE COLD FRONT COULD GUST AS HIGH AS 40 MPH ACROSS THE BIG HORN BASIN AND JOHNSON COUNTY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. FRIEDERS
The Riverton/Lander radar (KRIW), 165 km away, was scanning. The volume nearest the first event began at 23:36 UTC.
1 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2005Every state in 2005This day in weather historyWarnings in Wyoming, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463984, 5463983, 5463985.